Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Question: Do women, or what proportion of women, that discontinue Tysabri because (and only when) they become pregnant, experience rebound relapse during pregnancy. Thank you!
Discontinuation of Tysabri therapy after more than a year of treatment is associated with an increased risk of relapse, typically 4 to 8 months after the last infusion. In some cases these relapses are quite widespread and severe. Patients with active disease before starting treatment with Tysabri, usually defined as recent relapses and multiple enhancing lesions on MRI prior to starting Tysabri , have the highest risk of relapse after stopping Tysabri therapy, even if Tysabri was completely effective at shutting down all evidence of active disease.
The most common reason for stopping Tysabri in these circumstances is the desire to get pregnant or concern about developing PML (Progressive Multifocal Leukoencephalopathy) with continued treatment. Normally, pregnancy is partially protective in MS patents during the 2nd and 3rd trimester but there are increasing reports of patients stopping tysarbi and experiencing severe relapses even during the 2nd and 3rd trimester. These relapses coincide with the period of greatest risk for relapses after stopping Tysabri, in other words 4-8 months after the last infusion. One approach is to stop Tysabri and not attempt pregnancy until you are beyond the risk period for these more severe relapses but undergo frequent MRI and clinical monitoring by your MS specialist during this period to ensure your MS is not becoming too active to attempt pregnancy. Often we will place individuals on copaxone immediately after the last infusion of Tysabri or even before stopping Tysabri in an attempt to prevent Tysabri withdrawal relapses. The best approach and advice will depend on your individual circumstances. I would suggest discussing this with an MS specialist who has significant experience with the use of Tysabri and managing pregnancy in MS.
PLEASE NOTE: The medical information on this site is provided as an information resource only, and is not to be used or relied on for any diagnostic or treatment purposes. This information does not create any patient-physician relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
11/22/2013 01:54:26 am
Has there been new studies that point to more severe relapses during pregnancy after coming off tysabri? I had thought that if you were taken off gradually it was safe.
11/23/2013 08:10:20 am
Although not published yet in peer reviewed journals it appears that pregnancy does not prevent the relapses that can occur 4-8 months after stopping tysabri. Gradually tapering off of Tysabri is one of the approaches MS specialists use to prevent these relapses, but this is as yet of unproven benefit. To gradually taper off of tysabri you typically lengthen the interval between infusions while often simultaneously decreasing the dose. I would suggest talking to your MS specialist about this approach if you are interested.
11/25/2013 10:23:46 pm
Is there better info on other drugs and interacting with preganancy? I am not planning to get pregnant in the near future but it has always been a plan I discussed with my Dr and nurse and now i am worrying that maybe tyasabri wasn't a good decision if that was my plan.I plan to discuss at my next Dr appt but since I just switched and am now seeing new details about coming off tysabri I am worried.
11/29/2013 01:54:23 am
The only pregnancy category B drug for the treatment of MS is Copaxone. Category B means that there is no evidence, preclinical or clinical, that the drug has any harmful effects on either the mother or fetus in pregnancy. Aubagio is the only Category X drug which means that is it absolutely harmful and contraindicated in pregnancy. All other disease modifying therapies are category C, which means that the doctor and patient must weight all the known risks and benefits of using this therapy or stopping the therapy during pregnancy and decide on the best course of action. In most conversations with patients doctors usually only talk about the risks and benefits of the drug, but you will notice on re-reading the prior sentence, that I specifically mention the risks and benefits of not treating during pregnancy. This is because some patients may have a larger risk, regardless of prior treatment, if they are off therapy during pregnancy. For these patients with very active disease prior to pregnancy that either responded or didn't respond to prior therapy, it is important to plan out the pregnancy very carefully. This may include switching to another potentially safer drug for pregnancy, tapering off the drug for a designated period of time to make sure that there is no rebound in disease activity as you enter pregnancy, closer monitoring with frequent MRIs, and/or judicious use of steroids with any sign of disease activity.
12/5/2013 08:12:21 am
How efficient is tapering Tysabri in preventing rebound relapses, from your experience?
12/5/2013 11:58:11 pm
I am always skeptical of anecdotal experiences, so please take what I am about to say with a grain of salt. First there are theoretical reasons to believe this approach may help. Remember, Tysabri blocks the ability of white blood cells to traffic normally in and out of the nervous system, but does nothing to these cells as they circulate in your blood steam. In fact the number you can count in the blood stream (your white blood count) increases while you are on treatment. In some people, suddenly stopping tysabri may cause a flood of these white blood cells into your nervous system and this seems to be linked to these relapses. This is called an immune reconstitution syndrome. Efforts have been made in the search for biomarkers that can predict those individuals at risk for an immune reconstitution syndrome but there is still much to learn. In the meantime it makes sense to gradually remove the influence of tysabri in certain individuals instead of stopping the drug suddenly; think of slowly letting the water out behind a dam versus suddenly knocking down the entire dam and creating a flood. I think I have had some success doing this with certain patients but the numbers are far too small at this point to be sure.
12/17/2013 03:40:13 am
Is there a way you would be able to tell if certain patients would be more susceptible to having relapses? For example, if a patient had certain symptoms before starting tysabri?
12/17/2013 12:48:22 pm
I just read about some neurologists having their pregnant patients, that just discontinued Tysabri, on IVIG throughout pregnancy to avoid rebound relapses. What's your opinion on this? Thank you!
Leave a Reply.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.